My patient is a 39-year-old man who has had burning pain and lack of muscle endurance in his bilateral quadriceps and bilateral deltoids for 4 years. No other muscle groups are involved. The patient lifts weights regularly. He reports that he can lift very heavy weights but cannot hold light weights for long periods because of burning pain.
Hypothyroidism was diagnosed 4 years ago, but his thyroid-stimulating hormone (TSH) levels have been normal for the past 2 years. Two years ago, his creatine kinase level was elevated at 800 U/L; recently it was 327 U/L. Results of a nerve conduction test and electromyogram were within normal limits. An MRI scan with contrast of the right deltoid was also normal. A rheumatology workup revealed no systemic diseases or muscle inflammation.
The patient has no other medical conditions and does not smoke, drink, or use illicit drugs. He had been taking supplements such as creatine, whey, and glutamine twice a week—and a popular brand of performance multivitamins daily; however, stopping all these for 2 months has had no effect on his symptoms. What else can be done for him?
This patient's symptoms are not consistent with muscular dystrophies, denervating conditions, neuromuscular junction disorders, or metabolic myopathies. There is no evidence of preceding viral or bacterial infection to suggest myositis of an infectious origin.
The patient's creatine kinase level was elevated in the past, which could be consistent with myositis. Thus, it would be important to review the rheumatological workup, including sedimentation rate and levels of C-reactive protein, aspartate transferase/alanine transferase, lactate dehydrogenase, creatine kinase isoenzymes, aldolase, antinuclear antibodies, and other auto-antibodies associated with collagen(Drug information on collagen) vascular disease or overlap disease.
Myopathy is commonly associated with hypothyroidism and hyperthyroidism, although the proximal muscle weakness is often subclinical or only mildly symptomatic. In fact, patients with hypothyroidism may have significantly elevated creatine kinase levels with only mild weakness or myalgia. Nonetheless, several cases of exercise-induced rhabdomyolysis in the setting of hypothyroidism have been reported.1
It would be important to rule out other rheumatological diseases, such as systemic scleroderma. A variant of scleroderma that resembles inflammatory myopathy is characterized by mild proximal muscle weakness and atrophy (usually without muscle tenderness), slight elevation of muscle enzyme levels (aldolase, creatine kinase), and absent or subtle abnormalities on electromyography.2
Given the patient's interest in weight lifting and supplement use, a thorough review of past and present ergogenic aids and supplements is important. Except for the absence of fever and rash, several of the patient's symptoms are similar to those found in eosinophilic myalgia syndrome (EMS).3 This syndrome was associated with contaminated amino acid supplements (specifically, l-tryptophan). However, many over-the-counter protein supplements have been found to be contaminated with anabolic steroids or precursors. Steroid-induced or other drug-induced myopathies should be ruled out. Keep in mind that contaminant-induced syndromes may persist for months to years after discontinuation of the supplements. The acute phase of EMS is associated with eosinophilia. However, myalgia generally continues in the chronic phase of the disease even though eosino-phil counts return to normal in the majority of patients.
Results of electromyography in patients with primary metabolic myopathies are variable and can sometimes be normal. It may be appropriate to perform a muscle biopsy to help rule out these disorders. It would also be helpful to quantify the muscle weakness, lack of endurance, and fatigue using an isokinetic dynamometer.
---- Damion A. Martins, MD
Sports Medicine Specialist
Kings Park, NY